Anaphylactic shock occurs when a person's body undergoes an allergic reaction to a substance they have come into contact with. In response to the introduction of an allergen, the body releases large amounts of histamine. The release of histamine can cause tissues in the body to swell which can cause a number of medical problems. Anaphylactic shock can be deadly, so it is important that you understand the symptoms and the action you should take if you or someone around you experiences anaphylactic shock.
Triggers for Anaphylactic Shock
There are a number of well-known triggers for anaphylactic shock, these include:
- Insect bites and stings
- Medication and contrasting agents using during medical testing
While there are some foods such as peanuts and shellfish which have been identified as potential causes of anaphylactic shock, in reality, any food could trigger the condition if you have an allergy. Often, people will not realise they are severely allergic to a food type until they try it and have a reaction.
The Symptoms of Anaphylactic Shock
Because the histamine response is focused on the area where the allergen entered the body, symptoms can vary. However, because food and medication are normally swallowed, many symptoms focus on this area of the body. For example, a person experiencing anaphylactic shock may display:
- A swollen tongue
- Trouble speaking or swallowing
- An asthma-like wheeze
The swelling and breathing difficulties can cause a person's airways to close so they cannot breathe.
If the person has been stung or bitten by an insect, the affected area will become swollen. They may also experience cramps in their stomach and may vomit. Anaphylactic shock can cause a drop in blood pressure which may cause the person to faint.
What You Need to Do
Any kind of anaphylactic shock should be treated as a medical emergency. You should immediately call the emergency services and state that the person is having an anaphylactic reaction. You should then reassure the person and ask them if they have an adrenaline pen on them. People who know that they are at risk of severe anaphylactic shock will often carry an adrenaline pen with them. To administer the adrenaline, you simply need to remove the cap from the top of the pen and jab the needle into the person's thigh while pressing the top of the pen. As the adrenaline enters the bloodstream, it will lower the body's immune response and reduce the anaphylactic shock.
If you would like to find out more, you should contact an emergency care course company today.